Illinois, 2023

Hail and Damaging Winds in Illinois, July 14, 2023

July 14, 2023 · NWS ILX · 4 events in 3 counties and zones

A hot and humid airmass was in place across central Illinois as a cold front approached from the northwest. Several thunderstorm clusters developed over the course of the evening, and these produced scattered wind damage and one instance of severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A hot and humid airmass was in place across central Illinois as a cold front approached from the northwest. Several thunderstorm clusters developed over the course of the evening, and these produced scattered wind damage and one instance of severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 14, 2:45 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 14, 2:45 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
345 PM CDT Fri Jul 14 2023

.SYNOPSIS...
Issued at 245 PM CDT Fri Jul 14 2023

Showers and thunderstorms will develop late this afternoon,
becoming more numerous this evening as weak frontal boundary moves
into west central Illinois. A few storms may become supportive of
damaging wind gusts before diminishing in intensity late tonight.
Saturday will be less hot and humid in wake of frontal passage,
but smoke from Canadian wildfires will begin to filter into the
region. Additional, sporadic thunderstorm activity is anticipated
into next week, helping to further ease drought conditions.

&&

.SHORT TERM...  (Through Late Saturday Night)
Issued at 245 PM CDT Fri Jul 14 2023

Key Messages:

 * Thunderstorm activity to increase this evening, possibly severe
 * Wildfire smoke expected to make a return this weekend

Evening Thunderstorms:
A couple thunderstorms have developed this afternoon along a
diffuse surface boundary, currently positioned just north of the
I-70 corridor extending from Kansas City, Missouri to Mount
Vernon, Illinois. The boundary layer within this area is supremely
buoyant and uncapped, characterized by low 90s sfc temps and mid
70s dewpoints. MLCAPE values, courtesy of the latest RAP, depict
2000+ J/kg in an otherwise weakly sheared environment. Generally
weak mid-level flow (< 30 kts) should limit the coverage of severe
convection, with the majority of updrafts struggling to get
organized. Nevertheless, the robustly buoyant airmass should help
compensate for meager kinematics, affording a couple storms the
potential to lay down severe-level downbursts and/or quarter-size
hail. And, while the tornado threat is non-zero (there will be at
least some surface vorticity enhancement along the front), the
storm-relative hodograph does not look particularly concerning.

From a timing standpoint, we expect thunderstorm coverage to
increase after 23z/6pm as a mid-level shortwave and attendant
surface boundary move across the Mid-Mississippi Valley. While
storms will be scattered in nature, we believe coverage will
become widespread enough to make any outdoor event west of
Interstate 57 vulnerable this evening; consider reviewing
evacuation contingencies.

Thunderstorm activity should begin to wane after Midnight in the
absence of a pronounced low-level jet. Still, enough elevated
instability and broad ascent could allow light convective
activity to fester into the early morning hours before departing
eastward with the surface boundary.

Haze/Smoke:
Upstream satellite imagery from the GOES Geocolor channel depicts
smoke bleeding southward into the Midwest this afternoon. This
smoke is forecast to move into central Illinois by Saturday
afternoon, with sky conditions becoming noticeably milky. Models
even indicate that this smoke may make it down to the surface,
working to reduce both visibility and air quality. Admittedly,
this has been a bit of an afterthought given impending convection,
but it's at least worth a mention for now as it could prove
impactful to sensitive groups and general aviation alike.

MJA

.LONG TERM...  (Sunday through Next Friday)
Issued at 245 PM CDT Fri Jul 14 2023

Periodic chances for showers and thunderstorms will exist through
much of the upcoming week as multiple shortwave impulses traverse
broad meridional mid-level flow. The first of these episodes
appears to come Sunday evening as another weak frontal boundary
sags into the region. CAPE/Shear profiles support marginally
severe storms, while southward progression should preclude a
flooding concern. Perhaps more notable convection will develop
during the Tue/Wed timeframe when midlevel flow increases across
the region atop a pseudo-stationary sfc boundary. Aside from the
severe convective potential, the general synoptic pattern sort of
resembles the Maddox setup for flash flooding. Late next week
appears to be a more settled period as mid-level heights increase
across the region. Meanwhile, temperatures next week look
seasonably warm, with the NBM boasting temperatures in the mid-
to-upper 80s.

MJA

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1233 PM CDT Fri Jul 14 2023

Afternoon cumulus will continue to increase in coverage across
the regional terminals with sky coverage becoming BKN beyond
21z/4pm. Cloud bases will evolve around 5 kft AGL.

Attention quickly turns toward this evening with shower and storm
potential increasing ahead of a weak frontal boundary.
Thunderstorm coverage will be scattered in nature, but widespread
enough to warrant a TEMPO group near or shortly after 00z/7pm
across the regional terminals.

Flight categories will largely remain VFR through late evening,
deteriorating to MVFR (occasionally IFR) prior to 12z/7am as low
stratus develops in the vicinity of the front. Only slight
improvement to cigs is anticipated through late Saturday morning.

MJA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 14, 3:01 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
401 PM CDT Fri Jul 14 2023

ILZ038-043>046-053>057-061>063-066>068-071>073-152115-
McLean-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
401 PM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected this evening. There
is a marginal risk that some of the storms may be severe with
isolated gusts up to 60 mph and isolated large hail up to 1 inch.
Lightning and locally heavy rainfall will also be a concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms will continue to be possible Sunday through
Thursday as an unsettled pattern remains over the area. Strong storms
are possible Sunday, but the primary threat each day will be
lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ027>031-036-037-040>042-047>052-152115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
401 PM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

A severe thunderstorm watch is now in effect until 10pm. A few storms
will pose a damaging wind and large hail risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms will continue to be possible Sunday through
Thursday as an unsettled pattern remains over the area. Strong
storms are possible Sunday, but the primary threat each day will be
lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening between 5pm and
sunset.

Expected storm motion is toward the east around 25 mph.

MJA

The radar

The Lincoln radar (KILX), 91 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cass

When
July 14, 4:10 PM CST to 4:15 PM CST
Where
Cass County, 1.73 mi ENE of Beardstown
Measured
1 in hail
Reported by
Public
Coordinates
40.030, -90.400

Thunderstorm Wind, Knox

When
July 14, 6:03 PM CST to 6:08 PM CST
Where
Knox County, Wataga
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.030, -90.280

A large tree branch was broken off.

Thunderstorm Wind, Knox

When
July 14, 6:28 PM CST to 6:33 PM CST
Where
Knox County, 0.52 mi E of Altona
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.120, -90.160

Multiple trees were blown down in the neighbors yard.

Thunderstorm Wind, McLean

When
July 14, 8:40 PM CST to 8:45 PM CST
Where
McLean County, 0.69 mi S of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.640, -88.780

Numerous large trees limbs were blown down, some onto houses. Power lines were also damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109724, 1109727, 1109725, 1109728.